Log in
AF Association
16,446 members19,566 posts

Need advice about asking GP to change dose of drugs

Hiya all,

As I have mentioned before I have persistant AF, I had a cadioversion op, at first it worked, but it then flipped back into persistant AF after ten days. For another medical reason my consultant felt another try with cardioversion op probably wouldn't work so I am now on 10mg Bisoprololol, 180mg Dilitiazem daily and Apixaban twice daily. This has undoubted slowed my heart rate, in the day time its between 75 and 95 beats when resting. The problem I have is when I wake up in morning and before I take meds, it is on average 130. I am a bit worried about this what with the possibly of a stroke. Should I talk to GP about putting up my Dilitazem dose, I think Bisoprolol only goes up to 10mg. If someone has has had drugs to control AF any advise would be appreciated. Or am I worrying about nothing.

18 Replies
oldestnewest

We are all different but to be honest rate has little to do with stroke risk . It is the irregularity of beat which causes the problems . Since you are on apixaban which is an anticoagulant you are protected in any event.

Since all treatment is only about your quality of life the important thing is how you feel. Be guided by that rather than numbers.

Talk to your GP by all means as AF is a long journey and you may need adjustment in drug doses along the way.

3 likes
Reply

BobD it’s managing the anxiety which comes when I see the return of a high rate is half the battle. Thanks for advice

2 likes
Reply

Mickhall , ironically my anxiety lessened when I was told that it’s a common side effect of af and heart failure. In other words it isn’t actually you worrying which causes it. 😀

I’m on 12.5 mg bisoprolol btw

3 likes
Reply

PO, thanks about bisoprolol 12. 5, I thought max was 10 will get on to GP. Is the Bisoprolol helping?

Reply

I'm on 10mg bisoprolol & it doesn't slow my afib down much, ranges from 120-160 since 16 feb, see cardiologist on Friday,hoping to get cardiovertion asap lol

Reply

Good luck with that Nugger.

1 like
Reply

Mckhall,

If you have access to a cardiologist or related consultant or EP, talk to them. GPs generally do not always have sufficient expertise to guide such decisions

4 likes
Reply

Hi Mickhall,

For me BobD has hit the nail on the head when he says " AF is a long journey and you may need adjustment in drugs along the way". My recent experience rather upset me but again does highlight how the drugs themselves vary at different times. Two weeks ago my PAF started at 4.45 in the morning, I have Flecainide 100mg as a PIP given to me after a successful intravenous session whilst in A&E last August, but I hadn't used the pill so decided to take my regular 80mg Sotalol two hours early and fortunately it worked within one hour. Three days later I awoke at 00.10 went to the toilet feeling fine , back in bed I went to lay on my left side and bang straight into a very rapid episode. I decided it was time to try the 100mg Flecainide and to my absolute delight within 35 mins i was back to normal, 130 to my regular 50 BPM I thought it was a miracle and it gave me so must confidence. One week later, and bearing my mind I had only had two episodes in the whole of 2017, I had another episode at 4.45 so I thought I would go down the Sotalol route again, but no joy so I waited two hours and took 100mg Flecainide , no joy so took another 100mg an hour later. It didn't work so I went to A& E and they gave me my second ever Cardioversion. The interesting thing is that a month ago my doctor upped my evening Sotalol to 120mg from 80mg, so that might again highlight the trial and error aspect of changing the drugs and dosage! Hope you get your sorted and like me learn to try and control the anxiety aspect and without a doubt that is a big part of this journey.

1 like
Reply

Maybe it was lying on your left side.........it is a common trigger.

1 like
Reply

I've been wondering about that. I always lie on my left side, find it very hard not to. Have now invested in a V-shaped pillow, was still on my left side, on top of three ordinary pillows, but last night had the best night's sleep I've had in weeks without any episodes of AF. Got the advice about sleeping propped up from an ambulance paramedic. May be obvious but it wasn't until she advised me to do it!

2 likes
Reply

If you are waking up with high heart rate it could be that your vagal nerve is the trigger. Sleeping body position can affect HR. You could try sleeping more propped up. Also if it is vagal then I don’t think Bisoprolol is effective or recommended for vagal reactive high heart rate, but talk to your doctor.

Also look Dr Guptas’ videos on YouTube about vagal and Heart.

Improve vagal tone and often things improve. Many ways to do this without drugs but one of the quickest is a slow breathing technique. Daily meditation and Mindfulness practice also help but cold showers, propping head of bed to 15 degrees, lots of ways.

You may find this link help explain what maybe happening

iamheart.org/science/vagal-...

2 likes
Reply

I have had different drugs over the years till I settled on Flecainide 50mg and Atenolol 50mg with Riveroxiban as anticoagulant. I am now recovering from cryoablation. Ask GP to contact Cardiologist or EP or to give you their number and ask for a change in the meds to improve your quality of life. You sometimes need to take the lead and push the Medical Professionals to act.

1 like
Reply

PS - I’ve just eaten - my HR always jumps after eating - now up to 97 - it is the vagal response so my next move would be to not move for 30 mins and do my daily Minfulness practice.

I know if I try continue my HR will jump again and off I go into AF!

I do not take any heart drugs other than AntiCoagulants - as Bob says all other drugs are for QOL - which you can take control of without drugs.

Reply

Just wondering why you haven't had an ablation by now? If you haven't already been to an EP (electrophysiologist) and had that ruled out as an option, that shpuld be your next step, rather than more meds. With a little bit of luck and a good EP, you could be free of af AND all meds except anticoagulants. GP s just don't get it sometimes that there is such an elegant solution. I was in persistent af and neither my GP nor two cardiologists even mentioned an EP. I learned about that specialist from a neighbor, self-referred, and voila, NSR immediately following ablation. A second one needed 18 months later to "clean up", which is not uncommon, and still good to go nearly 3 years later.

1 like
Reply

I agree about an ablation, if possible in your case. If a successful ablatin is done then there is a very good chance that this will reduce the risk of a stroke (not completely proved, but a lot of evidence in this direction)

1 like
Reply

I have permanent AF. I find that regular gentle exercise helps and I try to do, at least, a walk of a mile a day. My heart seems to settle down as I warm up

1 like
Reply

I agree about GP not getting it I could tell you a few tales there but what’s the point it would just cause anxiety ;-) on having an ablation I’m not up to speed on that process, will check it out. I have to take other meds which doesn’t bother me much so if I can get dose right am hoping the AF drugs will work. You have all helped me as when I first posted this I was feeling a fair amount of anxiety but as one of you wrote it is a long journey good luck to you all.

Reply

I was on 12.5mg Bisoprolol, 10 mg morning and 2.5mg night

i was a zombie though

1 like
Reply

You may also like...